Florida, 2020

Tornadoes and Damaging Wind in Florida, November 30, 2020

November 30, 2020 · NWS TBW · 3 events in 3 counties and zones

S. with attendant cold front extending into the Gulf of Mexico causes thunderstorms producing a tornado and straight-line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Low pressure system moving across the eastern U.S. with attendant cold front extending into the Gulf of Mexico causes thunderstorms producing a tornado and straight-line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Nov 30, 2:28 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 30, 2:28 AM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
228 AM EST Mon Nov 30 2020

...THREAT OF STRONG SHOWERS AND THUNDERSTORMS THROUGH LATE
MORNING...
...MUCH COLDER AND DRIER AIR FILTERS INTO THE AREA THROUGH MID
WEEK...

.DISCUSSION...
A substantial change in the weather pattern will be taking place
by the start of the period... A closed surface low over the
Central Appalachians will drag the well advertised cold front
across our area through the day today. Out ahead of the front,
however, we will have to deal with a broken line of showers and
thunderstorms. Conditions remain favorable for some of these
storms to produce strong/damaging wind gusts. A low-end tornado
and/or waterspout threat will also be possible across the Nature
Coast as the cells move through. Timing for the severe threat
remains unchanged from previous thinking - around 4am for Levy
county, sunrise or shortly after for the Bay area, 10am for
Sarasota, and around noon for SWFL. Of course, keep in mind these
times can fluctuate some as internal mechanisms can speed up or
slow down convective lines and this is almost impossible to
forecast. But it gives you an idea...

The surface front itself will lag behind the line a few hours.
But once it moves through, a sudden shift to breezy west/northwest
winds will occur. It's likely to not completely dry out as CAA
over the waters along with broad cyclonic vorticity advection will
promote shallow topped showers through the day - especially over
the waters and near the coastline. CAM guidance appears to be in
agreement with this, which makes sense... Temperatures will be
slow to rise, or perhaps even halt completely as a tightening
pressure gradient drives colder and drier air into the region.
This increase in winds will also create hazardous boating and
beach conditions - please find the details of these in their
respective products.

Tonight into tomorrow morning (Tuesday), expect noticeably colder
air. Temps will fall well into the mid-upper 30s across the
Nature Coast, low to mid 40s across the I-4 corridor, and low 50s
in SWFL. North to northwest winds around 10 mph will make it feel
3-5 degrees colder. Our coldest high temperatures in quite
sometime will occur on Tuesday, ranging from mid 50s to mid 60s.
Impressively low dewpoints in the 20s-30s will keep it dry and
brisk. A nice change for a Floridian, personally.

This cold airmass will continue to advect into the area, driving
temps well down into the low 30s to low 40s by Wednesday morning.
This will be the coldest weather we've seen since last winter. A
brief freeze will be likely for parts of the Nature Coast and a
watch may be necessary in subsequent forecast cycles. It's worthy
to note that most MOS guidance favors a colder situation (i.e.
20s and 30s). This would be much more impactful for agricultural
interests, of course. Have opted to take the model blend and lower
it 2 degrees to account for this colder scenario, basically
meeting MOS consensus half way... As a result, upper 20s appear
possible across northern Levy with freezing temps extending as far
south as Hernando county.

After a cold Wednesday, a gradual warming trend will begin as
surface high pressure settles in to our north and flow also begins
to shift back out of the east. Fortunately, we are not expecting
any 80s so it will remain pleasant. Over the weekend, another cold
front is expected to move through with best rain chances on
Friday. Models have continued to trend a little warmer and drier
compared to 24 hours ago, however. With that said, there is still
much uncertainty regarding temperatures as 1 standard deviation
for both low and high temperatures on Saturday and Sunday are 3-5
degrees... We'll get past this first front first and then
hopefully pinpoint the next one a little better.

&&

.AVIATION...
(Valid 06Z TAF issuance) South winds continue to veer southwest
through the overnight hours out ahead of an approaching cold
front. Showers will approach terminals before heavier convection
moves through beginning approx 12Z-14Z for northern terminals and
16Z- 17Z for southern terminals. MFVR to perhaps brief IFR
restrictions are possible in the heavier storms. After FROPA,
winds will shift out of the northwest and become gusty. MVFR cigs
look to linger for a time before lifting to VFR strato cu.
Trailing -SHRA will also continue to periodically move near
northern and coastal terminals through the remainder of the day.

&&

.MARINE...
A cold front will move through the region this morning into early
afternoon. Ahead of this front, strong showers and thunderstorms
will quickly progress across the waters. Behind the front, breezy
northwest winds will result small craft advisory conditions
through at least Tuesday before drying out. Periodic light showers
over the waters will remain possible through Tuesday. By
Wednesday, easterly flow returns as surface high pressure builds
to our north. Winds will remain elevated through the rest of the
work week but should remain below advisory criteria.

&&

.FIRE WEATHER...
Showers and thunderstorms will move through the region this
morning through early afternoon. A cold front will follow shortly
after, resulting in a wind shift out of the northwest. Much colder
and drier air will filter into the region. While periods of
critical RH is likely both Tuesday and Wednesday, low ERC values
and winds below 15 mph will preclude any warnings at this time.

&&

.Preliminary Point Temps/PoPs...
TPA  72  48  60  39 / 100  20   0   0
FMY  77  52  64  40 /  90  20   0   0
GIF  73  43  59  36 /  90   0   0   0
SRQ  74  51  62  39 /  90  20   0   0
BKV  70  40  57  31 /  90  20   0   0
SPG  72  50  59  45 / 100  20   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 7 AM EST this morning through Tuesday
     evening for Coastal Hillsborough-Coastal Manatee-Pinellas.

     High Surf Advisory from 1 AM to 4 PM EST Tuesday for Coastal
     Hillsborough-Coastal Manatee-Coastal Sarasota.

     High Rip Current Risk from late tonight through Tuesday evening
     for Coastal Charlotte-Coastal Lee-Coastal Sarasota.

     High Surf Advisory from 10 AM this morning to 4 PM EST Tuesday
     for Pinellas.

Gulf waters...Small Craft Advisory until 1 PM EST Tuesday for Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 1 PM EST Tuesday for Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...42/Norman
DECISION SUPPORT...69/Close
Hazardous weather outlook, Nov 30, 5:46 AM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
546 AM EST Mon Nov 30 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-302300-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
546 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A few thunderstorms are expected this morning into early afternoon
ahead of a cold front. These storms will be capable of producing
strong gusty winds, locally heavy rainfall, and occasional deadly
lightning strikes.

...EXCESSIVE COLD IMPACT...
Late tonight the combination of the cooler temperatures and breezy
northwest to north winds will cause wind chill values to dip into
the upper 20s and lower 30s across the Nature Coast, with mid to
upper 30s around the Interstate 4 corridor and 40s elsewhere. If
you have plans to be outdoors later tonight be sure to dress in
layers to protect yourself from the cold.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches.

...MARINE IMPACTS...
Wind speeds around 20 knots with higher gusts will create
hazardous boating conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...EXCESSIVE COLD IMPACT...
During Tuesday night and early Wednesday freezing temperatures
will be possible across much of the Nature Coast along with patchy
frost. If you have outdoor plans be sure to dress in layers to
protect yourself from the cold. Frost and freezing temperatures
can kill crops, other sensitive vegetation, and possibly damage
unprotected outdoor plumbing.

...RIP CURRENT IMPACT...
High surf will continue to produce rip currents along area beaches
through Tuesday.

...MARINE IMPACTS...
Northerly winds around 20 knots will continue to create hazardous
boating conditions for small craft operators through Tuesday
morning. Winds and seas will begin to subside Tuesday afternoon
and remain below advisory levels through the remainder of the work
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Local storm report, Nov 30, 4:59 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
459 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     MARINE TSTM WIND 1 SE CEDAR KEY          29.14N 83.03W
11/30/2020  M39 MPH          LEVY               FL   PUBLIC

            WEATHERSTEM STATION MEASURED 39 MPH WIND
            GUST OUT OF THE SOUTHWEST.

&&

DJN
Local storm report, Nov 30, 5:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     MARINE TSTM WIND 1 SSE CEDAR KEY         29.14N 83.03W
11/30/2020  M45 MPH          GMZ850             FL   BUOY

            BUOY STATION CKYF1 CEDAR KEY, FL.

&&

DJN

The radar

The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pinellas

When
November 30, 6:00 AM EST to 6:18 AM EST
Where
Pinellas County, 3.35 mi ENE of Palm Harbor to 11.04 mi NE of Oldsmar
Rating
EFU
Path length
8.94 mi
Path width
50 yd
Continued into
Pasco, Fl (TBW)
Reported by
Trained Spotter
Coordinates
28.100, -82.690

Developing tornado initially reported via public near Cambridge Blvd. in East Lake in Pinellas County. No damage reported in Pinellas County as path continued northeast intermittently into Pasco County. The tornado was then reported via a storm spotter near SR 54 and Suncoast Parkway where a nearby residence reported downed tree limbs and patio furniture blown around.

Tornado, Pasco

When
November 30, 6:18 AM EST to 6:25 AM EST
Where
Pasco County, 0.74 mi E of Gulf Pine to 3.34 mi WNW of Denham
Rating
EFU
Path length
3.51 mi
Path width
50 yd
Property damage
$1,000
Reported by
Public
Coordinates
28.172, -82.568

Tornado initially reported via public in Pinellas County near Cambridge Blvd. in East Lake before entering Pasco County near Odessa. Tornado then continued for 3 miles and was reported via a storm spotter near SR 54 and Suncoast Parkway, with a nearby residence reporting downed tree limbs and patio furniture blown around.

Thunderstorm Wind, Lee

When
November 30, 10:54 AM EST
Where
Lee County, 3.23 mi SW of Fort Myers Villas
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
26.520, -81.910

Public reports power poles and 3-inch tree limbs broken.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926782, 995031, 923306.